Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 12, NWS Phoenix, AZ

September 2, 2006Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 2, 2006, 6:50 PM MST for Maricopa County, Arizona. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2006, 6:50 PM MST (01:50 UTC)
Expired
Sep 2, 2006, 6:45 PM MST
In force
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 59 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2006-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2006-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 030152
FFWPSR
AZC013-030245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
650 PM MST SAT SEP 2 2006

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...YOUNGTOWN...WADDELL...SURPRISE...SUN
  CITY WEST...SUN CITY...PHOENIX...PEORIA...PARADISE VALLEY...NEW
  RIVER...GLENDALE...EL MIRAGE

* UNTIL 745 PM MST

* AT 642 PM MST...HEAVY RAIN ON THE ORDER OF 2 INCHES AN HOUR WAS 
OCCURING IN THE AREA NEAR SUN CITY. SOME OF THE WASHES AND OUTLYING 
DESERT AREAS BETWEEN WITTMAN...SUN CITY...PEORIA...AND GLENDALE
ARE LIKELY FLOODING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEARDSLEY

LAT...LON 3343 11186 3395 11206 3387 11251 3347 11248

$$

HV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:00 PM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 2, 3:00 PM MST, 3 hours 50 minutes before
AZZ020>028-CAZ030>033-030600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST SAT SEP 2 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE OVER THE WESTERN STATES WILL ALLOW FOR A CHANCE OF
THUNDERSTORMS ACROSS MUCH OF OUR REGION TONIGHT. AN INCREASING AND
ABUNDANT AMOUNT OF TROPICAL MOISTURE FROM THE GULF OF CALIFORNIA AND
NORTHERN MEXICO WILL RESULT IN AN INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAIN...ESPECIALLY THIS LABOR DAY
HOLIDAY WEEKEND. THIS WILL ALSO RESULT IN LOWER TEMPERATURES...
ESPECIALLY TOMORROW WITH TEMPERATURES THEN EXPECTED TO STAY BELOW
THE EARLY SEPTEMBER AVERAGE EARLY NEXT WEEK. LINGERING MOISTURE WILL
REMAIN OVER OUR REGION THROUGHOUT THE MIDDLE AND LATER PART OF NEXT
WEEK FOR A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.SHORT TERM...
TONIGHT THROUGH TUESDAY...
ALL EYES CONTINUE TO BE ON FORMER HURRICANE JOHN...NOW A TROPICAL
STORM...SITTING OVER THE SRN TIP OF BAJA CA AND MOVING SLOWLY NWWD
AND WEAKENING AS IT CONTINUES A TRAJECTORY OVER LAND. QUITE A BIT OF
MOISTURE CONTINUES TO BE SHED OFF JOHN...AND IS MOVING NEWD THRU
MEXICO AND INTO SERN AZ. A MODEST GULF SURGE BEGAN EARLIER
TODAY...DRIVEN BY JOHN...AND AS SUCH LOW LEVEL MOISTURE HAS
INCREASED UP THE GULF OF CA AND OVER THE LOWER CO RIVER VALLEY.
SURFACE DEWPOINTS OVER SERN CA AND THE SRN AZ DESERTS HAVE RISEN AS
WELL TODAY AND RANGED MOSTLY FROM THE UPPER 50S TO MID 60S OVER THE
AZ DESERTS...AND INTO THE UPPER 60S TO LOW 70S IN SERN CA AND ALONG
THE RIVER. WITH HIGH PRESSURE ALOFT AND GOOD HEATING SEEN
TODAY...ISOLATED STORMS HAVE DEVELOPED ACROSS SERN CA AND THE WRN
AND SOUTH-CENTRAL DESERTS. STEERING FLOW REMAINS SWLY TO WLY...WHICH
IS NOT A GOOD DIRECTION FOR GETTING STORMS INTO THE PHOENIX
AREA...BUT THIS FLOW IS EXPECTED TO WEAKEN OVERNIGHT AND BECOME ELY
BY EARLY SUNDAY MORNING IN THE SOUTH-CENTRAL DESERTS. COMBINED WITH
THE FACT THAT MOISTURE WILL BE INCREASING FROM THE SOUTH AND
EAST...WE WILL GO WITH A CHANCE FOR STORMS TONIGHT IN SOUTH-CENTRAL
AZ...AND A SLIGHT CHANCE OVER THE WRN ZONES.

OVER THE PAST COUPLE OF DAYS...THE VARIOUS FORECAST MODELS HAVE
SHOWN QUITE A BIT OF UNCERTAINTY REGARDING THE TRACK OF JOHN...AND
THERE HAS EVEN BEEN QUITE A SPREAD IN SOLUTIONS AMONG THE VARIOUS
MEMBERS OF THE MODEL EMSEMBLES. HOWEVER...AS JOHN NEARS THE FORECAST
IS BECOMING A BIT CLEARER AND IT APPEARS THAT JOHN WILL MOVE SLOWLY
ALONG THE BAJA COAST THE NEXT COUPLE OF DAYS...THEN MOVE WEST INTO
COOLER WATERS MONDAY INTO TUESDAY. FROM SUNDAY THRU TUESDAY THERE
WILL BE CONSIDERABLE MOISTURE ADVECTED INTO ARIZONA AND SERN
CA...AND EVEN THOUGH FORCING/DYNAMICS WILL BE WEAK...THERE WILL
STILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS OVER ALL ZONES...AT
ALL TIMES OF THE DAY. THE FORECAST WILL BE QUITE BROAD-BRUSHED DUE
TO THE UNCERTAINY OF JOHNS EVOLUTION AND TRACK...AND ALSO DUE TO THE
FACT THAT YOU CAN GET SIGNIFICANT PRECIPITATION AT NON FAVORED TIMES
OF DAY SUCH AS THE MORNING HOURS. BASICALLY...FORECASTS HAVE NOT
BEEN CHANGED MUCH SINCE THE PREVIOUS PACKAGE...AND WE WILL WAIT
UNTIL THE PROGS COME INTO BETTER AGREEMENT BEFORE RAISING OR
LOWERING POPS SIGNIFICANTLY. THE 12Z MODEL RUNS HIGHLIGHTED THE
INCONSISTENCIES...WITH THE NAM RUN BASICALLY STEERING JOHN TO OUR
SOUTH AROUND THE PERIPHERY OF A STRONG UPPER HIGH AND KEEPING THE
DEEP MOISTURE OUT OF OUR AREA WHEREAS THE GFS KEPT JOHN MUCH CLOSER
TO ARIZONA AND ALLOWED COPIOUS MOISTURE TO FLOW INTO OUR CWA. MET
MOS FOR YUMA HAD POPS RANGING FROM 9 TO 13 PERCENT FOR THE ENTIRE 60
HOUR RUN...COMPARED TO POPS RANGING FROM 13 TO 40 FROM THE MAV MOS.
HOPEFULLY THESE PROGS WILL COME TOGETHER BETTER SOON GIVE US
CONFIDENCE IN THE DIRECTION IN WHICH TO STEER OUR FORECASTS.

ONE THING WE ARE NOT EXPECTING IS ANY SIGNIFICANT WIND OR
CIRCULATION ASSOCIATED WITH JOHN TO AFFECT ARIZONA. BY THE TIME THE
CENTER OF JOHN REACHES ARIZONA...IT WILL MOST LIKELY BE VERY WEAK
AND DISORGANIZED...AND SHOULD POSE NO WIND THREATS.

&&

.LONG TERM...
TUESDAY NIGHT THROUGH SATURDAY...
DUE TO THE UNCERTAINTY REGARDING THE EVOLUTION AND TRACK OF JOHN IN
THE SHORT TERM...THE UNCERTAINY IN THE EXTENDED FORECAST IS THAT
MUCH GREATER AND AS SUCH WE WILL NOT CHANGE THINGS MUCH AT ALL AT
THIS TIME. THE MOST LIKELY SCENARIO IS THAT THERE WILL BE QUITE A
BIT OF MOISTURE REMAINING OVER THE CWA WEDNESDAY...AND IT WILL BE
SLOW TO LEAVE THE STATE DURING THE WEEK. WE WILL BASICALLY CALL FOR
A MEDIUM TO HIGH GRADE MONSOON FOR THE BULK OF THE WEEK...WITH POPS
OVER THE CENTRAL DESERTS MOSTLY IN THE CHANCE CATEGORY EACH
AFTERNOON AND EVENING...BUT THE POPS SHOULD ALSO SHOW A VERY GRADUAL
DECLINE DAY BY DAY.

&&

.AVIATION...
00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

11
Hazardous weather outlook, Sep 2, 6:05 AM MST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
605 AM MST SAT SEP 2 2006

AZZ023-031315-
GREATER PHOENIX AREA-
605 AM MST SAT SEP 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TODAY WITH
A BETTER CHANCE OF THUNDERSTORMS THIS EVENING. BRIEF HEAVY RAINFALL
COULD ACCOMPANY THE STRONGER STORMS. IN ADDITION...STORMS COULD
GENERATE OUTFLOW BOUNDARIES AND PRODUCE GUSTY WINDS AND LOCALLY DENSE
BLOWING DUST WITH VISIBILITIES BRIEFLY UNDER A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS...WITH THE BEST
CHANCES OVER THE LABOR DAY WEEKEND ON INTO TUESDAY AS MOISTURE FROM
HURRICANE JOHN POTENTIALLY ENTERS THE REGION. THE STRONGEST STORMS
COULD PRODUCE VERY HEAVY RAIN...STRONG...GUSTY WINDS AND DANGEROUS
CLOUD- TO-GROUND LIGHTNING. THERE WILL BE A DECREASING CHANCE FOR
MAINLY AFTERNOON AND EVENING THUNDERSTORMS THE LATER PART OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ031-031315-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-
605 AM PDT SAT SEP 2 2006 /605 AM MST SAT SEP 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. THESE STORMS COULD GENERATE OUTFLOW BOUNDARIES AND
PRODUCE GUSTY WINDS AND LOCALLY DENSE BLOWING DUST WITH VISIBILITIES
BRIEFLY UNDER A MILE AT TIMES. IN ADDITION...BRIEF HEAVY RAINFALL
COULD ACCOMPANY THE STRONGER STORMS

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY THROUGH
TUESDAY AS MOISTURE FROM HURRICANE JOHN POTENTIALLY ENTERS THE
REGION. THE STRONGEST STORMS COULD PRODUCE VERY HEAVY RAIN...STRONG
...GUSTY WINDS AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. THERE WILL BE
A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WEDNESDAY ON INTO THE LATER PART OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ021-022-026>028-031315-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
605 AM MST SAT SEP 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TODAY WITH
A BETTER CHANCE FOR THUNDERSTORMS THIS EVENING. BRIEF HEAVY RAINFALL
COULD ACCOMPANY THE STRONGER STORMS. IN ADDITION...STORMS DURING THE
AFTERNOON AND EVENING HOURS COULD GENERATE OUTFLOW BOUNDARIES AND
PRODUCE GUSTY WINDS AND LOCALLY DENSE BLOWING DUST WITH VISIBILITIES
BRIEFLY UNDER A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE LABOR
DAY WEEKEND ON INTO MID WEEK AS MOISTURE FROM HURRICANE JOHN
POTENTIALLY ENTERS THE REGION. THE STRONGEST STORMS COULD PRODUCE
VERY HEAVY RAIN...STRONG...GUSTY WINDS AND DANGEROUS CLOUD- TO-GROUND
LIGHTNING. THERE WILL BE DECREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS DURING THE LATER PART OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-031315-
SOUTHERN GILA/TONTO NF FOOTHILLS-
605 AM MST SAT SEP 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY
RAINFALL AND STRONG...GUSTY WINDS ARE POSSIBLE WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS...WITH THE BEST
CHANCES OVER THE LABOR DAY WEEKEND ON INTO WEDNESDAY AS MOISTURE
FROM HURRICANE JOHN POTENTIALLY ENTERS THE REGION. THE STRONGEST
STORMS COULD PRODUCE VERY HEAVY RAIN...STRONG...GUSTY WINDS AND
DANGEROUS CLOUD- TO-GROUND LIGHTNING. THERE WILL BE A CHANCE FOR
MAINLY AFTERNOON AND EVENING THUNDERSTORMS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ032-033-031315-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
605 AM PDT SAT SEP 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. BRIEF HEAVY RAINFALL COULD ACCOMPANY THE
STRONGER STORMS. IN ADDITION...STORMS DURING THE AFTERNOON AND
EVENING HOURS COULD GENERATE OUTFLOW BOUNDARIES AND PRODUCE GUSTY
WINDS AND LOCALLY DENSE BLOWING DUST WITH VISIBILITIES BRIEFLY UNDER
A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY THROUGH
TUESDAY AS MOISTURE FROM HURRICANE JOHN POTENTIALLY ENTERS THE
REGION. THE STRONGEST STORMS COULD PRODUCE VERY HEAVY RAIN...
STRONG...GUSTY WINDS AND DANGEROUS CLOUD- TO-GROUND LIGHTNING. THERE
WILL BE DECREASING CHANCES FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THE LATER PART OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-031315-
JOSHUA TREE NATIONAL PARK-
605 AM PDT SAT SEP 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. LOCALLY HEAVY RAINFALL AND STRONG...GUSTY WINDS ARE
POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY THROUGH
TUESDAY AS MOISTURE FROM HURRICANE JOHN POTENTIALLY ENTERS THE
REGION. THE STRONGEST STORMS COULD PRODUCE VERY HEAVY RAIN...
STRONG...GUSTY WINDS AND DANGEROUS CLOUD- TO-GROUND LIGHTNING. THERE
WILL BE DECREASING CHANCES FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THE LATER PART OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:01 PM MSTSevere Thunderstorm WarningPSRMaricopa44 min
Sep 2, 5:20 PM MSTFlash Flood WarningPSRLa Paz, Yuma115 min
Sep 2, 5:24 PM MSTSevere Thunderstorm WarningPSRMaricopa36 min
Sep 2, 5:44 PM MSTSevere Thunderstorm WarningPSRMaricopa61 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.